Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 67, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 17, 2008, 2:20 PM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2008, 2:20 PM CDT (19:20 UTC)
- Expired
- Sep 17, 2008, 8:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Unknown
County Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 171920
FFWMAF
TXC377-180115-
/O.NEW.KMAF.FF.W.0067.080917T1920Z-080918T0115Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT WED SEP 17 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
PRESIDIO COUNTY IN WEST TEXAS.
* UNTIL 815 PM CDT
* AT 219 PM CDT...COUNTY OFFICIALS AND LEVEE OPERATORS HAVE
INDICATED THAT THERE IS A HIGH PROBABILITY OF FAILURE OF THE RIO
GRANDE LEVEES ON THE US SIDE. INTERESTS IN THESE AREAS NEED TO MOVE
TO HIGHER GROUND IMMEDIATELY AND FOLLOW PREVIOUS INSTRUCTIONS FROM
LOCAL EMERGENCY MANAGEMENT OFFICIALS. WATER LEVELS FROM
PREVIOUS OVERTOPPING HAVE NOW BEGUN TO ENCROACH ON THE HIGH SCHOOL
AND SANDBAGGING IS NECESSARY TO HELP HOLD WATER BACK.
* THIS WILL IMPACT LOCATIONS BELOW THE RIO CONCHOS INCLUDING PRESIDIO
AND REDFORD. IF YOU ARE IN THE LOW LYING AREAS BELOW THE
RIO CONCHOS YOU SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.
FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. FOLLOW
EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY OFFICIALS.
DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS.
LAT...LON 2953 10429 2951 10429 2954 10436 2957 10441
2958 10438 2953 10429
$$
131 follow-up statement
000
WGUS74 KMAF 172308
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT WED SEP 17 2008
TXC377-180115-
/O.CON.KMAF.FF.W.0067.000000T0000Z-080918T0115Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PRESIDIO-
608 PM CDT WED SEP 17 2008
...A FLASH FLOOD WARNING FOR THE HIGH PROBABILITY OF LEVEE FAILURE
OF LUIS LEON DAM ON THE RIO CONCHOS RIVER REMAINS IN EFFECT UNTIL
815 PM CDT FOR SOUTHERN PRESIDIO COUNTY...
...THIS FLASH FLOOD WARNING INCLUDES AREAS FROM THE MOUTH OF THE RIO
CONCHOS AT PRESIDIO DOWNSTREAM TO REDFORD...
AT 601 PM CDT...COUNTY OFFICIALS AND LEVEE OPERATORS CONTINUE TO
INDICATE A HIGH PROBABILITY OF FAILURE OF THE RIO GRANDE LEVEES ON
THE U.S. SIDE. OFFICIALS REPORT THAT 3 TO 4 FEET OF WATER WAS
COVERING THE GOLF COURSE IN PRESIDIO. WATER CONTINUES TO APPROACH
THE PRESIDIO HIGH SCHOOL...WHERE SANDBAGGING EFFORTS ARE UNDERWAY.
LOW LYING AREAS OF PRESIDIO HAVE BEEN EVACUATED.
FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS.
LAT...LON 2953 10429 2951 10429 2954 10436 2957 10441
2958 10438 2953 10429
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 12:44 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 17, 12:44 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 PM CDT WED SEP 17 2008
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VFR CONDITIONS EXPECTED THE NEXT 24 HOURS...WITH JUST SOME MID AND HIGH
CLOUDS EXPECTED. WINDS WILL LIGHT AND VARIABLE OR SOUTHEAST UNDER
10 MPH.
12
&&
.PREV DISCUSSION... /ISSUED 625 AM CDT WED SEP 17 2008/
DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
AVIATION...
WINDS HAVE BEEN GENERALLY LIGHT THIS MORNING. EXPECT S/SELY WINDS
BY LATE MORNING SLIGHTLY INCREASING TO NEAR 10 KTS BY AFTERNOON
AND THEN BACKING TO LIGHT AND EASTERLY AROUND SUNSET. SCT HIGH
CLOUDS SHOULD LOWER SLIGHTLY AND INCREASE IN COVERAGE THROUGHOUT
THE DAY. VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HRS AT
ALL TERMINALS.
PREV DISCUSSION... /ISSUED 338 AM CDT WED SEP 17 2008/
DISCUSSION...
NOT MUCH TO DISCUSS THIS FORECAST PERIOD. IN THE SHORT TERM
PACIFIC MOISTURE WILL CONTINUE TO STREAM ACROSS NORTHERN MEXICO
AND THE BIG BEND REGION PERHAPS POTENTIALLY ADDING MORE RAINFALL
TO ALREADY SWOLLEN RESERVOIRS IN THAT REGION. THEREFORE HISTORIC
FLOODING ALONG THE RIO GRANDE IS NOT EXPECTED TO EASE MUCH THIS
WEEK AND WILL BE A LINGERING PROBLEM.
AN UPPER LEVEL RIDGE OVER THE ROCKIES BREAKS DOWN BY THE WEEKEND
LEAVING THE REGION IN WEAK WESTERLY FLOW. THIS MEANS NO FRONTS TO
BRING COOL TEMPS OR PRECIP...BUT ALSO NOT MUCH SUBSIDENCE TO CAUSE
TEMPS TO SKYROCKET UPWARDS EITHER. THEREFORE THIS FORECAST REMAINS
VERY CLOSE TO THE PREVIOUS FORECAST AND MEX GUIDANCE WHICH CALLS
FOR A GENERALLY SLOW INCREASE IN TEMPS THROUGH NEXT WEEK. THE GFS
AND ECMWF SHOW THE UPPER PATTERN POSSIBLY BECOMING MORE AMPLIFIED
LATE NEXT WEEK PERHAPS BRINGING ABOUT A CHANGE IN THE WEATHER...
BUT FOR NOW WILL CONTINUE WITH THE STATUS QUO.
HENNIG
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
ZONES... PRESIDIO VALLEY.
&&
99Hazardous weather outlook, Sep 17, 1:31 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 131 PM CDT WED SEP 17 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 131 PM CDT WED SEP 17 2008 /1231 PM MDT WED SEP 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT RIVER FLOODING WILL CONTINUE ALONG THE RIO GRANDE FROM PRESIDIO TO JOHNSON RANCH DUE TO WATER RELEASES FROM THE LUIS LEON RESERVOIR IN MEXICO. SOME LOCATIONS ALONG THE RIVER FROM PRESIDIO AND DOWNSTREAM ARE REACHING MAJOR FLOOD LEVELS AND RIVER LEVELS ARE EXPECTED TO HOLD NEARLY STEADY THROUGH TONIGHT. HIGHWAY 170 REMAINS CLOSED TO THROUGH TRAFFIC AND THERE MAY BE COUNTY ROADS THAT ARE IMPASSABLE AS WELL. USE CAUTION WHILE TRAVELING IN THIS AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RIVER FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE THROUGH THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 10:03 PM CDT | Areal Flood Warning | MAF | Presidio | 12 hr |
| Sep 17, 11:14 AM CDT | Areal Flood Warning | MAF | Presidio | 12 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.